+ Site Statistics
References:
54,258,434
Abstracts:
29,560,870
PMIDs:
28,072,757
+ Search Articles
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ PDF Full Text
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Translate
+ Recently Requested

Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department



Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department



Annals of Emergency Medicine 38(6): 666-671



We sought to document the degree of polypharmacy, the frequency of adverse drug-related events (ADREs) leading to emergency department presentation that were recognized by emergency physicians, and the frequency of potential adverse drug interactions (PADIs) in medication regimens of elderly patients in the ED. We conducted a retrospective chart review on 300 randomly selected ED visits made by patients 65 years of age and older between January 1 and December 31, 1998. ADREs were defined according to a standardized algorithm. PADIs were identified by using the drug interaction database PharmVigilance. After excluding 17 patient visits with inadequate documentation, 283 were left for review. Of these, 257 (90.8%) patients were taking 1 or more medications (prescribed or over the counter). The number of medications consumed ranged from 0 to 17 and averaged 4.2 (SD+/-3.1) drugs per patient. ADREs accounted for 10.6% of all ED visits in our patient group. The most frequently implicated classes of medications were nonsteroidal anti-inflammatory drugs, antibiotics, anticoagulants, diuretics, hypoglycemics, beta-blockers, calcium-channel blockers, and chemotherapeutic agents. Thirty-one percent of all patients in our group had at least 1 PADI in their medication list. Among patients who presented because of an ADRE, 50% had at least 1 PADI in their medication list that was unrelated to the ADRE with which they presented. ADREs are an important cause of ED presentation in the elderly. PADIs are found in a significant proportion of medication lists. Emergency physicians must be vigilant in monitoring elderly patients for medication-related problems.

(PDF emailed within 0-6 h: $19.90)

Accession: 047010809

Download citation: RISBibTeXText

PMID: 11719747

DOI: 10.1067/mem.2001.119456


Related references

Adverse drug events related to COX inhibitors in patients presenting at an emergency department. Notfall + Rettungsmedizin 19(8): 671-678, 2016

Emergency physician recognition of adverse drug-related events in elder patients presenting to an emergency department. Academic Emergency Medicine 12(3): 197-205, 2005

Drug-induced adverse events in elderly persons presenting to the emergency department. Gaceta Sanitaria 26(6): 585; Author Reply 585-6, 2013

Adverse drug events of older patients presenting in the emergency department. Therapeutische Umschau. Revue Therapeutique 72(11-12): 673-677, 2016

Detection of patients presenting with adverse drug events in the emergency department. Internal Medicine Journal 42(6): 651-657, 2012

Outcomes of emergency department patients presenting with adverse drug events. Annals of Emergency Medicine 58(3): 270-279.E4, 2011

Expected and actual adverse drug-drug interactions in elderly patients accessing the emergency department: data from the ANCESTRAL-ED study. Expert Opinion on Drug Safety 15(Sup2): 45-50, 2017

Data Requirements for the Correct Identification of Medication Errors and Adverse Drug Events in Patients Presenting at an Emergency Department. Methods of Information in Medicine 56(4): 276-282, 2017

Polypharmacy and potential drug-drug interactions in emergency department patients in the Caribbean. International Journal of Clinical Pharmacy 39(5): 1119-1127, 2017

Preventable adverse drug events in critically ill HIV patients: Is the detection of potential drug-drug interactions a useful tool?. Clinics 73: E148, 2018

Drug interactions and adverse drug reactions in the older patients admitted to the emergency department. Acta Clinica Belgica 68(1): 15-21, 2013

Adverse drug events among children presenting to a hospital emergency department in Newfoundland and Labrador, Canada. Pharmacoepidemiology and Drug Safety 19(2): 132-140, 2010

Identifying and preventing adverse drug events in elderly hospitalised patients: a randomised trial of a program to reduce adverse drug effects. Journal of Nutrition, Health & Aging 14(1): 57-61, 2010

Comparing characteristics of adverse drug events between older and younger adults presenting to a Taiwan emergency department. Medicine 94(7): E547, 2015

Adverse drug events leading to emergency department visits in elderly: the role of inappropriate prescription. Einstein 8(2): 175-179, 2010